Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Des Moines, IA

May 11, 2011Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 2:05 PM CDT for Adams County, Taylor County, Iowa. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 2:05 PM CDT (19:05 UTC)
Expired
May 11, 2011, 3:00 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:36 PM CDTHAIL 1.25Nodaway, IA
May 11, 2:42 PM CDTHAIL 1S Nodaway, IA
May 11, 2:55 PM CDTHAIL 23 Ene Nodaway, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS53 KDMX 111905
SVRDMX
IAC003-173-112000-
/O.NEW.KDMX.SV.W.0044.110511T1905Z-110511T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  NORTHWESTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 300 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF VILLISCA...OR 12 MILES
  NORTHEAST OF CLARINDA...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NODAWAY AND CARBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4082 9493 4116 9493 4116 9472 4082 9481
TIME...MOT...LOC 1905Z 185DEG 21KT 4091 9490
WIND...HAIL <50MPH 1.00IN

$$

COGIL
2 follow-up statements
710 
WWUS53 KDMX 111938
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT WED MAY 11 2011

IAC003-173-112000-
/O.CON.KDMX.SV.W.0044.000000T0000Z-110511T2000Z/
TAYLOR IA-ADAMS IA-
238 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ADAMS
AND NORTHWESTERN TAYLOR COUNTIES UNTIL 300 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 10 MILES NORTHWEST OF CORNING...OR 22 MILES SOUTH
OF ATLANTIC...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4082 9493 4116 9493 4116 9481 4082 9483
TIME...MOT...LOC 1939Z 185DEG 21KT 4111 9488
WIND...HAIL <50MPH 1.75IN

$$

COGIL
966 
WWUS53 KDMX 112000
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT WED MAY 11 2011

IAC003-173-112010-
/O.EXP.KDMX.SV.W.0044.000000T0000Z-110511T2000Z/
TAYLOR IA-ADAMS IA-
300 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAMS AND NORTHWESTERN
TAYLOR COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4082 9493 4116 9493 4116 9481 4082 9483
TIME...MOT...LOC 1938Z 185DEG 21KT 4110 9488

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 11, 12:47 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED MAY 11 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA
THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP
WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST
TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY
INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH
THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV
SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT
AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED
RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION
WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL
BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY
HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE
MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON
THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND
AFTN.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF
EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE
EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE
NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH
FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF
AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS
ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT
CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES
FOR STRONGLY SEVERE STORMS OVERNIGHT.

HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER
OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH
SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT
WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW
PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE
CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP
IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED
STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT.

MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND
SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST
BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL
BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR
PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK
SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW
SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL
END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...11/18Z
SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL
IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM
MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH
MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING
EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN.  COULD
SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL
QUESTIONABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...WILKINS
AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 8:37 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT WED MAY 11 2011

IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND
OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

IAZ004>007-015>017-023>028-039-121345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN
AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE
THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

DONAVON

In the hours before

Special weather statement, May 11, 8:42 AM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT WED MAY 11 2011

IAZ083-084-093-094-111445-
CLARKE-DECATUR-LUCAS-RINGGOLD-
842 AM CDT WED MAY 11 2011

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLSTON...            BEACONSFIELD...       GRAND RIVER...
  DECATUR CITY...       LEON...               VAN WERT...
  WELDON...             LE ROY...             OSCEOLA...
  WOODBURN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL
Special weather statement, May 11, 11:22 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 AM CDT WED MAY 11 2011

IAZ045-057-058-111715-
AUDUBON-CARROLL-GUTHRIE-
1122 AM CDT WED MAY 11 2011

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  COON RAPIDS...        BAYARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL
Local storm report, May 11, 1:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             3 W CARBON              41.05N 94.88W
05/11/2011  E0.88 INCH       ADAMS              IA   EMERGENCY MNGR

            AREA HAS RECEIVED NEARLY 3.5 INCHES OF RAIN AS WELL.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:43 PM CDTSevere Thunderstorm WarningDMXAdams, Cass47 min
May 11, 2:22 PM CDTTornado WarningDMXAdams23 min
May 11, 2:43 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 2:51 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
May 11, 4:01 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 11, 4:11 PM CDTTornado WarningDMXAdams, Taylor49 min
May 11, 4:42 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 4:50 PM CDTTornado WarningDMXAdams, Union40 min
May 11, 4:57 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
May 11, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
May 11, 5:42 PM CDTTornado WarningDMXUnion33 min
May 11, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Ringgold, Warren46 min
May 11, 6:03 PM CDTFlash Flood WarningDMXUnion6 hr
May 11, 6:06 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union54 min
May 11, 6:37 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren53 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren48 min
May 11, 6:46 PM CDTSevere Thunderstorm WarningDMXWayne44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.